Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 7, 2018, 1:37 PM CDT for Walker County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 1:37 PM CDT (18:37 UTC)
- Expired
- Aug 7, 2018, 2:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
County Walker County, AL
The radar
The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1097 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
526
WWUS84 KBMX 071837
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
137 PM CDT TUE AUG 7 2018
ALZ015-071900-
Walker AL-
137 PM CDT TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALKER COUNTY UNTIL
200 PM CDT...
At 137 PM CDT, Doppler radar was tracking a strong thunderstorm over
Beloit, or near Cordova, moving southeast at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sumiton, Cordova, Dora, Beloit, Quinton, Burnwell, Lynns Park and
Barney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3375 8702 3374 8702 3374 8703 3373 8703
3373 8704 3371 8704 3366 8707 3366 8709
3363 8710 3363 8711 3368 8725 3381 8715
TIME...MOT...LOC 1837Z 300DEG 6KT 3372 8715
$$
32/DavisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:42 PM CDT, 55 minutes earlier.
Area forecast discussion, Aug 7, 12:42 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1242 PM CDT Tue Aug 7 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. Hot and humid conditions persist today through Central AL as high pressure remains in place across the Gulf States. The ridge does begin to weaken slightly as a shortwave trough starts to slide through the Central Plains and into the Ozarks by this afternoon. Very similar rain chances today as we had yesterday with isolated to scattered coverage around peak heating, with the best chances south and east of the I-85 corridor. Heat will be the main story for the day as temperatures will be in the low to mid 90s for most of the area. I wouldn't be surprised to see some locations in our southern counties reach into the upper 90s (forecast high in Demopolis is 97 with Montgomery around 96). Dewpoints are expected to be in the low to mid 70s, which will make heat indices reach triple digits for most of Central AL. Areas in southern-most counties will likely reach or exceed 105 degree heat index, so I will add heat impacts to the HWO for this afternoon along with issuing a heat advisory to cover those areas that could be at or above the 105 degree criteria. The hiccup with the heat will be the scattered showers/thunderstorms that are expected to develop this afternoon. Convective initiation will likely be right around or just after peak heating, so expect most sites to still reach triple digit heat indices, but some sites may be limited some if storms develop sooner. Storm coverage begins to diminish after sunset tonight and we'll likely have a brief period where most of the area becomes rain- free. However; as we go into the overnight period, the trough to our northwest slides closer to Central AL and could lead to some increased lift in our northwestern counties due to synoptic height falls. Therefore, will continue mention of slight chance of showers/thunderstorms north and west of the I-59 corridor through the entire overnight period. 25/Owen .LONG TERM... Wednesday through Monday. The middle and end of the week will feature a weather pattern which has been replayed several times this summer. An ridge across the western CONUS will amplify with a deepening trough in the eastern CONUS. Deep-layer west-southwest flow should strengthen on Wednesday as a shortwave approaches from the northwest, favoring enhanced rain chances especially along and north of I-20. Farther south, a lingering upper-level ridge should provide enough subsidence to limit development. The area of higher rain chances should gradually progress southeastward on Thursday and Friday as height falls overspread our forecast area. Model guidance is in general agreement for Saturday through Monday, indicating a continued presence of westerlies aloft and a trough centered over the Ohio Valley. This may allow a zone of relatively higher PWAT values to persist, leading to scattered convection each afternoon and evening. 87/Grantham && .AVIATION... 18Z TAF Discussion. Scattered showers and storms are developing across the area at mid day. Coverage will be great enough to warrant vicinity wording and tempos at all terminals this afternoon. Other than the more organized line of storms near TOI, activity is more pulse-like and typical for summertime. It will be short lived, but produce heavy rainfall, strong wind gusts and frequent lightning. Activity will diminish this evening, by 02-03Z. Vis reductions due to fog have been quite localized the last few nights and will stick with persistence for now, and not include fog in tonight's forecast. 14 && .FIRE WEATHER... High relative humidity values will continue. Relatively low rain chances today will give way to higher rain chances for Wednesday through Friday. Morning fog and low clouds will be possible in locations that receive afternoon and evening rainfall. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 93 71 92 71 88 / 20 20 50 50 70 Anniston 94 72 92 72 89 / 20 20 50 40 60 Birmingham 95 74 93 74 89 / 20 20 50 40 70 Tuscaloosa 97 74 95 75 90 / 20 20 40 30 60 Calera 94 72 92 72 88 / 20 20 40 40 60 Auburn 93 73 91 73 88 / 30 20 30 30 40 Montgomery 96 74 94 74 91 / 30 20 30 20 40 Troy 95 74 94 73 91 / 50 20 30 20 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory from noon today to 7 PM CDT this evening for the following counties: Autauga...Barbour...Bullock...Dallas... Elmore...Greene...Hale...Lowndes...Macon...Marengo... Montgomery...Perry...Pickens...Pike...Russell...Sumter. &&
Hazardous weather outlook, Aug 7, 3:13 AM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 313 AM CDT Tue Aug 7 2018 ALZ011>015-017>050-081115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 313 AM CDT Tue Aug 7 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Heat indices will reach or exceed 105 degrees for portions of South Central Alabama. Limit outdoor activity during the afternoon hours and drink plenty of water if you must be outside. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not anticipated at this time.
In the hours before
Special weather statement, Aug 7, 1:21 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
121 PM CDT TUE AUG 7 2018
ALZ043-044-071845-
Montgomery AL-Elmore AL-
121 PM CDT TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELMORE AND
NORTHEASTERN MONTGOMERY COUNTIES UNTIL 145 PM CDT...
At 121 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Meigs, or 10 miles east of Montgomery. This storm was nearly
stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Eastern Montgomery, Pike Road, Emerald Mountain, Mount Meigs, Auburn
University In Montgomery, Waugh, Blue Ridge, Brassell, Ware,
Mitylene, Tallapoosa Water Plant and Cecil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3248 8620 3247 8597 3245 8597 3245 8598
3244 8598 3244 8599 3243 8599 3242 8602
3240 8601 3238 8601 3236 8599 3234 8599
3233 8598 3225 8599 3225 8618
TIME...MOT...LOC 1821Z 178DEG 3KT 3240 8612
32/DavisSpecial weather statement, Aug 7, 1:26 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
126 PM CDT TUE AUG 7 2018
ALZ043-071900-
Elmore AL-
126 PM CDT TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELMORE COUNTY UNTIL 200
PM CDT...
At 125 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Eclectic to 6 miles southwest of Tallassee.
These storms were nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Tallassee, Eclectic, Martin Dam, Claud, Yates Reservoir and Yates
Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3245 8592 3245 8593 3244 8595 3245 8598
3244 8598 3244 8599 3245 8599 3245 8600
3250 8608 3269 8609 3268 8591 3265 8589
3250 8589 3248 8588 3248 8585 3247 8587
TIME...MOT...LOC 1825Z 172DEG 2KT 3263 8604 3250 8599
32/DavisSpecial weather statement, Aug 7, 1:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
137 PM CDT TUE AUG 7 2018
ALZ015-071900-
Walker AL-
137 PM CDT TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALKER COUNTY UNTIL
200 PM CDT...
At 137 PM CDT, Doppler radar was tracking a strong thunderstorm over
Beloit, or near Cordova, moving southeast at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sumiton, Cordova, Dora, Beloit, Quinton, Burnwell, Lynns Park and
Barney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3375 8702 3374 8702 3374 8703 3373 8703
3373 8704 3371 8704 3366 8707 3366 8709
3363 8710 3363 8711 3368 8725 3381 8715
TIME...MOT...LOC 1837Z 300DEG 6KT 3372 8715
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:44 PM CDT | Special Weather Statement | BMX | Barbour | 31 min |
| Aug 7, 3:18 AM CDT | Heat Advisory | BMX | Autauga, Barbour, Bullock, Dallas, Elmore, Greene and 10 more | 16 hr |
| Aug 7, 1:21 PM CDT | Special Weather Statement | BMX | Montgomery | 24 min |
| Aug 7, 1:26 PM CDT | Special Weather Statement | BMX | Elmore | 34 min |
| Aug 7, 1:44 PM CDT | Special Weather Statement | BMX | Montgomery | 46 min |
| Aug 7, 2:38 PM CDT | Special Weather Statement | BMX | Fayette | 37 min |
| Aug 7, 2:44 PM CDT | Special Weather Statement | BMX | Chambers | 31 min |
| Aug 7, 2:53 PM CDT | Special Weather Statement | BMX | Coosa | 37 min |
| Aug 7, 2:54 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 36 min |
| Aug 7, 3:08 PM CDT | Special Weather Statement | BMX | Bibb | 37 min |
| Aug 7, 3:13 PM CDT | Special Weather Statement | BMX | Chambers | 32 min |
| Aug 7, 3:23 PM CDT | Special Weather Statement | BMX | Chilton | 37 min |
| Aug 7, 3:30 PM CDT | Special Weather Statement | BMX | Fayette | 30 min |
| Aug 7, 3:44 PM CDT | Special Weather Statement | BMX | Marion | 31 min |
| Aug 7, 3:58 PM CDT | Special Weather Statement | BMX | Walker | 32 min |
| Aug 7, 4:17 PM CDT | Special Weather Statement | BMX | Jefferson | 28 min |
| Aug 7, 4:20 PM CDT | Special Weather Statement | BMX | Walker | 25 min |
| Aug 7, 4:21 PM CDT | Special Weather Statement | BMX | Marion | 24 min |
| Aug 7, 4:23 PM CDT | Special Weather Statement | BMX | Jefferson | 37 min |
| Aug 7, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 30 min |
| Aug 7, 4:37 PM CDT | Special Weather Statement | BMX | Hale | 38 min |
| Aug 7, 4:49 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Aug 7, 4:57 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 33 min |
| Aug 7, 5:04 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Aug 7, 5:11 PM CDT | Special Weather Statement | BMX | Hale | 34 min |
| Aug 7, 6:20 PM CDT | Special Weather Statement | BMX | Etowah | 25 min |
| Aug 7, 6:39 PM CDT | Special Weather Statement | BMX | Etowah | 36 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.